Antidepressants are the most-prescribed drugs in the U.S. for people between the ages of 18 and 44, and more than 10 percent of Americans are on them at any given time. And yet, some people who desperately need to be taking them are afraid to start because certain types of antidepressants have been associated with weight gain.
Thus, a bitter cycle ensues: You’re depressed, so you get on antidepressants. You get “fat,” which doesn't help the depression. And repeat.
One 29-year-old woman who has been taking Zoloft for two years described her own internal battle on Reddit:
[All of the SSRIs I’ve taken] have caused weight gain, and lately it feels totally unmanageable. I work out 5 days a week, cardio and lifting free weights, and still the pounds keep coming. I watch what I eat. I don't drink or do recreational drugs anymore, I even gave up smoking. I'm in therapy. Basically, I am doing all the shit necessarily for an emotionally healthy and stable life and it really frustrates me that I am still piling on the pounds. I was a fat kid and body issues are a big deal for me. Weight gain tends to spark feelings of panic and self-loathing and hopelessness, all of which can help me slip right into depression again.
Two recent studies add more (contradictory, sorry) threads to the depression-weight tangle.
First, a JAMA Psychiatry analysis of more than 19,000 patient medical records found that people taking antidepressants did, in fact, put on a few pounds, but only a small amount. At most, it was only about two and a half pounds, in the case of the SSRI citalopram (which is marketed as Celexa). And people taking bupropion (Wellbutrin), which is not an SSRI, actually lost a half a pound.
Weight Change on Antidepressant Medications
However, another study published in the journal PLOS One found that antidepressants come with a strong association with obesity. Among women with a history of depression, those who took antidepressants were 14 percent more likely to be overweight and 71 percent more likely to be obese than women who weren’t on antidepressants. The study authors found the obesity effect to be especially strong among a class of medications called tricyclic antidepressants, possibly because the drugs boost appetite.
“As we learn more and more about increasing levels of obesity in the population, it's important to understand what the side effects are for antidepressants and to maybe develop interventions or strategies to help prevent this obesity from occurring,” Anne Grundy, a postdoc at Cancer Care Ontario and the lead study author, told me.
Here’s where things get frustrating, though: The PLOS study didn’t find an association between SSRIs and obesity. In the JAMA study, meanwhile, the tricyclic antidepressants, such as nortriptyline and amitriptyline, were associated with less weight gain than the SSRIs.
One reason this riddle is so hard to solve is that the depression makes some people lose weight, and others gain it. Thus, taking an antidepressant that just doesn’t happen to work very well might lead to weight gain—not because of the drug, but because the depression hasn’t gone away. Importantly, the PLOS Study didn’t measure whether the patients were obese to begin with, and the JAMA study didn’t prove that the antidepressants were responsible for the weight gain.
So what is a depressed person to do? Speaking to Reuters, Anne Peters at the University of Southern California Clinical Diabetes Program recommended that people use antidepressants judiciously and only stay on them as long as they need to.
The JAMA study’s lead author, Massachusetts General Hospital’s Roy Perlis, said, “We desperately need newer, better antidepressants in terms of effectiveness.”
Until then, prescribing antidepressants will continue to involve some trial and error, with doctors suggesting one pill or another, trying to strike a balance between what kind of depression the patient has, what neurotransmitters might be responsible, and how much the pharmaceutical might incline him to eat.
We want to hear what you think about this article. Submit a letter to the editor or write to firstname.lastname@example.org.